Advertisement

Jump to content


Photo

antibiotics, gallbladder removal, and cdiff


  • Please log in to reply
4 replies to this topic

#1 osaria

osaria

    Prolific Member

  • Members
  • PipPipPip
  • 154 posts

Posted 31 January 2007 - 09:55 AM

Advertisement
LOL nice title eh? Posted ImageI had cdiff for 5 months last year following the birth of my son and it'll be a year since I've been off of Vanco on March 31st. I need to get my GB out and I've been REALLY stressing about the antibiotics that I'll be given during surgery. My GI wants me to take vanco 2 days prior and 2 days after, my infectious disease doc that treated me for Cdiff says NO preop treatment (does this mean no vanco or no antibiotics for surgery), and the one surgeon I seen said that he's going to give me IV vanco and clindamycin during surgery.GAAH!!! THEN.. I was told ANY antibiotic can cause cdiff and not one is 'safer' than the other and since its been so long that I've been cleared of it, I have just the same chance as anyone else of getting cdiff.I'm going to see if I can get into a Pittsburgh hospital for my GB removal instead of the local one here where they put all cdiff patients in the same rooms :/ instead of isolation. Then telling the surgeon I'm allergic to the "mycin" family of antibiotics so I dont get the clinda, or the ones that I suspected giving me it in the first place - erythomycin and gentamycin. So when I seen my GI last time, I asked him about the difference between the D I might get from the removal compared to Cdiff and he chuckled and said I'll give you Questran if that happens. /sigh


Advertisement

#2 jasonargos

jasonargos

    New Member

  • Members
  • Pip
  • 8 posts

Posted 31 January 2007 - 12:47 PM

Please, Please, don't tell them you're allergic to "the mycin" family, unless you really are. Talk to the doctor and tell them the truth: I want to avoid these drugs A,B,and C because last time ... and don't take no for an answer, just do not lie about an allergy. You should also ask your doctor that treated the c.diff about probiotics and such as soon as the surgery's over to try to keep the cdiff from getting any ground.

#3 osaria

osaria

    Prolific Member

  • Members
  • PipPipPip
  • 154 posts

Posted 31 January 2007 - 01:39 PM

I do take a probiotic daily.. I'm reluctant to go off of them totally Posted Image As far as talking to the surgeon - I spoke with one and he flat out told me that hes giving me Clindamycin without a hesitation. Hes the same one who said he'll also give me IV vanco as well. Thats why I was thinking of saying I was allergic to it. /scared

#4 jasonargos

jasonargos

    New Member

  • Members
  • Pip
  • 8 posts

Posted 31 January 2007 - 10:41 PM

Well playing the allergy card totally changes your medicines they think about. Not just one or two, but dozens. You are the patient. (I'm basing all of this off my knowledge of US laws, so I hope that's where you live). You have rights. Simply say, No. I don't want this drug, or that drug, because I've it trigger a bad case of cdiff and I was told to avoid those and take something comparable. Any trouble, its easy, ask for a supervisor, hospital administrator, etc. They will comply, it might just take talking to someone who can boss around this apparent jerk of a surgeon. You want to cover yourself? Ask a nurse to write in your chart, under allergies, "No X, Y or Z, not allergic. Causes Cdiff complications as per personal physician." Ask to see it written. Then there's no doubt they won't do it, because it would be a huge legal liability on their part to ignore it. Nobody can claim they didn't know/hear if its written in the chart.You may have to argue some, but I have done it before. I'm not allergic to a certain anesthetic (no names here) but, when I had it, I was described as "combative, yelling, insisting that the pills were bad, demanding a new doctor" after everything was done. They were shocked how alert and coherent I was once I came out of it. Yet, I made no sense, and had no memory of the whole day, or next day. So, I was told to not have that drug again. When I had my gallbladder out I simply had them write in the allergy section: "Drug X, not allergic, but previous physician reports post-op combativeness, please avoid." The gallbladder surgery is a cinch. I was up and about the next day, just sore from the gas they inflate you with for 24 hours, and sore at the entry sites for a little over a week. Think positive, do what they tell you, and go back on your probiotic when you're done. You'll be fine. Odds are, you will have a week or two of abnormal digestion. That's life, you just lost an organ. But you'll adapt quickly and your body will learn to react normally without the GB soon enough. Also- If you've had problems with C.Diff being resistant to vancomycin in the past, you might want to look into asking about Xifaxan post-op. Its an excellent antibiotic for C.diff and doesn't effect the rest of your body, so you wont' get just Xifaxan. It doesn't get absorbed by the body, it staying just in the digestive tract. It's pricy and some insurances complain about it, but from a hospital it might be easy to get approved if you have picky insurance.

#5 Nanobug

Nanobug

    Prolific Member

  • Members
  • PipPipPip
  • 653 posts

Posted 01 February 2007 - 11:59 AM

quote:
I was told ANY antibiotic can cause cdiff
Indeed! Here's something that I think everybody should take while taking antibiotics: Saccharomyces boulardii.





Advertisement


About Us | Contact Us | Advertise With Us | Disclaimer | Terms of Service | Crisis Resources

Irritable Bowel Syndrome |  Inflammatory Bowel Disease |  Crohn's Disease |  Ulcerative Colitis |  Fibromyalgia |  GERD - Reflux Disease


©Copyright 1995-2014 IBS Self Help and Support Group All rights reserved




This website is certified by Health On the Net Foundation. Click to verify. We comply with the HONcode standard for trustworthy health information: verify here